Lipitor and Niacin
Taking Lipitor and niacin together can lead to an increased risk of developing serious muscle problems, such as myopathy and rhabdomyolysis. Rhabdomyolysis causes the muscles to break down and can lead to kidney failure and even loss of life. While doctors generally recommend that you should not take Lipitor and niacin together, your healthcare provider may suggest taking both if the benefits appear to outweigh the risks.
Lipitor and Niacin: An Overview
Lipitor® (atorvastatin calcium) is a prescription drug used to treat high cholesterol and high triglycerides. It is also used to help prevent heart and blood vessel disease. There are a number of possible Lipitor drug interactions, which are problems that can occur when Lipitor and another drug are used together. One of these drug interactions involves niacin, a medicine used to lower total cholesterol, LDL cholesterol, and triglyceride levels, while raising HDL cholesterol levels.
When Lipitor and niacin are used together, there is an increased risk of developing serious muscle problems.
One of the more common side effects of Lipitor is muscle pain, weakness, or aches. For most people, this muscle pain does not indicate a serious problem. However, in rare cases, people develop a serious problem with their muscles while on Lipitor. Two of these possible muscle problems include myopathy and rhabdomyolysis. Rhabdomyolysis is very serious because it can make the muscles break down, which can cause the kidneys to stop working properly (acute kidney failure) and in some cases, lead to loss of life.
Niacin used alone also increases a person's chances for developing myopathy or rhabdomyolysis. Therefore, it is believed that people taking both niacin and Lipitor are at an increased risk for these serious muscle problems because of the combined effect of the two medicines.